Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS Corpus Christi, TX
NWS Corpus Christi, TX issued this severe thunderstorm warning at Apr 9, 2020, 7:50 PM CDT for 4 counties in Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2020, 7:50 PM CDT (00:50 UTC)
- Expired
- Apr 9, 2020, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Corpus Christi, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Duval County, TX, La Salle County, TX, McMullen County, TX, Webb County, TX
The radar
The Corpus Christi radar (KCRP), 137 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1957 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:22 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 9, 6:22 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Corpus Christi TX 622 PM CDT Thu Apr 9 2020 .DISCUSSION...Strong to severe thunderstorms west of the Rio Grande at this time may be associated with a mid level speed max moving out of northeast Mexico. Expect this activity will move into the Brush Country over the next couple of hours. Outflow from convection to the north has pushed the effective frontal boundary southward to near an Eagle Pass to Floresville to near Houston. Expect strong to severe convection will form on this boundary as it moves toward the Victoria Crossroads this evening also. Expanded the Watch to include Duval and Jim Wells Counties. See Aviation section for 00Z TAFs. && .AVIATION...Strong to severe storms are expected to affect the LRD area over the next 1-3 hours. Storms forming along the southward advancing front could also affect the COT and VCT area also. IFR vsbys/MVFR ceilings are expected with the convection. Activity will move toward the coast later in the evening. Expect the frontal boundary will be south of the forecast area by 08Z with IFR ceilings occurring from late overnight into Friday morning along with MVFR vsbys in fog. Ceilings will improve to MVFR from 15-16Z with possible improvement to VFR at VCT/LRD by late afternoon. Scattered showers could affect the Brush Country Friday afternoon also. && .PREV DISCUSSION... /Issued 441 PM CDT Thu Apr 9 2020/ SHORT TERM (Tonight through Friday night)... Tonight...The combination of CAPE, above normal PWAT values, and frontal boundary predicted to move slowly SEWD across the CWA, will contribute to convection tonight. Expect severe convection over the CWA tonight given SBCAPE values exceeding 4000 J/kg (18z special CRP sounding) and large 0-6km wind shear in advance of the front. The NAM/ECMWF, GFS/RAP, and Canadian differ with respect to the timing of the front, with the Canadian fastest, followed by the GFS/RAP solutions, and the NAM/ECMWF slowest. Thus, convection could persist over the ERN CWA beyond 03z Friday if the NAM/ECMWF frontal solution verifies. Both the Experimental HRRRE and the SREF suggest that convection will continue at 06z Friday over the ERN CWA/near the coast. Anticipate that the front will move offshore by 06z Friday. Caveat, the front could stall along the coast overnight which could contribute to a heavy rainfall event, high CAPE and high vertical shear notwithstanding. Friday/Friday night...Deterministic runs predict the upper jet to move over the CWA by Friday afternoon, and persist Friday night, which may trigger additional isolated/scattered convection. LONG TERM (Saturday through Thursday night)... An upper-level trough digs deep into Baja California Saturday, gradually shifting eastward through the weekend. Ahead of this trough, mid-level SW-NE oriented shortwaves develop and move across South Texas. These disturbances, along with other conditions such as sufficient vorticity, isentropic lift, and PWAT values up to 1.8", will allow for showers and thunderstorms to develop Saturday and Saturday night. There is severe potential as CAPE values range from 1500 to 2500 J/kg across the area, and upper-level divergence aloft along with a trailing front provides lift. The SPC Convective Outlook has the northern portion of the CWA in a slight risk, whereas the rest is in a marginal. The northern portion of the CWA seems most favorable due to weaker CIN and greater CAPE. The Pacific front pushes through the area by early Sunday morning, quickly diminishing rain chances as westerly winds dominate. The drying pattern continues as a stronger Canadian cold front plunges its way through South Texas late Sunday night. Moderate to strong northerly to northeasterly winds will follow the passage of the front, creating possible SCEC and SCA conditions over the waters. Elevated fire weather conditions are possible Sunday in the wake of the front for portions of Webb County and the southern half of the Coastal Bend and Coastal Plains. Temperatures will plummet following FROPA through the midweek, with lows mainly in the low to mid 50s and highs mainly in the upper 60s to low 70s across the region. Due to the timing of the front and the uncertainty of additional reinforcing, temperatures will need to be adjusted appropriately in future forecasts. A surface high pressure north of us will continue to travel eastward, allowing for winds to become more easterly, however PoPs are not mentioned as there seems to be a lack of sufficient moisture advection. Near the very end of the forecast period, some mid-to- upper level disturbances make their way into West Texas that may impact our area late in the week. ETSS continues to show increasing surge for the weekend, leading to rises in tide levels along the Middle Texas Coast. Tide levels are forecast to reach around 2.0 feet above mean sea level Saturday morning during high tide. Offshore flow following the front allows for the lowering of tide levels to just over 1.5 feet on Sunday morning. MARINE... Expect a frontal boundary to trigger strong to severe convection later tonight/early Friday morning, with damaging wind and large hail as the primary threats. After frontal passage, moderate northeast flow is anticipated Friday afternoon/Friday night. Owing to upper jet dynamics, isolated showers and thunderstorm activity may occur Friday/Friday night. The front will retreat northward as a warm front Saturday. Isolated to scattered showers and thunderstorms are expected Saturday through Saturday night as another cold front is expected to move offshore early Sunday morning. Expect much drier conditions Sunday moderate to strong offshore flow. SCEC to SCA conditions are possible for the offshore waters Saturday night into Sunday afternoon. A stronger cold front is expected to come through Monday morning with SCA possibly needed for the gulf waters through the day. Possible reinforcing offshore flow will allow for the potential of SCEC to SCA conditions to resume Tuesday night into Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Corpus Christi 68 75 69 82 71 / 60 20 20 30 20 Victoria 65 72 63 80 70 / 70 20 20 60 50 Laredo 69 77 69 88 67 / 60 30 40 10 20 Alice 67 76 66 86 69 / 70 20 30 30 30 Rockport 69 76 69 80 72 / 50 20 20 30 30 Cotulla 67 76 65 87 66 / 50 20 40 40 50 Kingsville 67 77 68 86 71 / 60 20 30 20 20 Navy Corpus 70 75 70 80 72 / 50 20 20 20 20 && .CRP WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && TMT/89...AVIATION
Hazardous weather outlook, Apr 9, 5:15 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Corpus Christi TX 515 AM CDT Thu Apr 9 2020 TXZ229>234-239>247-342>347-442-443-447-101015- La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval- Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio- Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg- Coastal Nueces-Coastal San Patricio-Aransas Islands- Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands- Calhoun Islands- 515 AM CDT Thu Apr 9 2020 This hazardous weather outlook is for South Texas. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are likely this afternoon through tonight over much of the region. Some of these storms are likely to become severe with very large hail and damaging winds. Locally heavy rain and minor flooding are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms are expected Friday through Saturday night. Some of the storms Saturday could become strong to severe with large hail and damaging winds. Minor coastal flooding during high tides will be possible Thursday through Sunday for the Middle Texas coast. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay reports of severe weather and flooding while following local, state, and CDC guidelines. Use hashtags #ccspotter and #txwx GMZ230-235-250-255-270-275-101015- Bays and Waterways from Baffin Bay to Port Aransas- Bays and Waterways from Port Aransas to Port O'Connor- Coastal waters from Baffin Bay to Port Aransas out 20 NM- Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM- Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM- 515 AM CDT Thu Apr 9 2020 This hazardous weather outlook is for the Middle Texas Coastal Waters. .DAY ONE...Today and Tonight Patchy dense fog is possible this morning for the bays and nearshore waters. Scattered to numerous thunderstorms are expected this evening and overnight mainly for the bays and nearshore waters. Strong and severe thunderstorms will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms are expected Friday through Saturday night. A few strong and severe storms are possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 9, 4:14 PM CDT, 3 hours 36 minutes before
Special Weather Statement National Weather Service Corpus Christi TX 414 PM CDT Thu Apr 9 2020 TXZ229-230-092145- McMullen-La Salle- 414 PM CDT Thu Apr 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT LA SALLE AND NORTHWESTERN MCMULLEN COUNTIES... At 414 PM CDT, a strong thunderstorm was located near Las Vegas, or 9 miles southeast of Big Wells, moving northeast at 65 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Cotulla, Gardendale, Woodward, Zella, Fowlerton, Millett, Los Angeles, Artesia Wells and Chaparral Wildlife Management Area. LAT...LON 2864 9879 2829 9879 2812 9939 2864 9940 TIME...MOT...LOC 2114Z 221DEG 57KT 2847 9946 JCP
Special weather statement, Apr 9, 5:01 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
501 PM CDT Thu Apr 9 2020
TXZ229-092230-
La Salle-
501 PM CDT Thu Apr 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA SALLE COUNTY...
At 500 PM CDT, a strong thunderstorm was located near Millett, or
near Dilley, moving northeast at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Millett and Woodward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 2863 9911 2843 9939 2850 9940 2864 9939
2865 9914
TIME...MOT...LOC 2200Z 240DEG 23KT 2862 9927
LSLocal storm report, Apr 9, 7:04 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
704 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 5 NNE ORVIL 27.69N 99.46W
04/09/2020 E0.25 INCH WEBB TX PUBLIC
AT THE LAREDO WEST BORDER PATROL STATION.
&&
DSVThe office that day
Everything else NWS Corpus Christi, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:16 PM CDT | Severe Thunderstorm Warning | CRP | La Salle, Webb | 44 min |
| Apr 9, 8:00 PM CDT | Severe Thunderstorm Warning | CRP | La Salle, Webb | 30 min |
| Apr 9, 8:06 PM CDT | Special Weather Statement | CRP | Dimmit | 39 min |
| Apr 9, 8:17 PM CDT | Special Weather Statement | CRP | Bee | 28 min |
| Apr 9, 8:24 PM CDT | Severe Thunderstorm Warning | CRP | Bee, Goliad | 51 min |
| Apr 9, 8:26 PM CDT | Severe Thunderstorm Warning | CRP | La Salle, McMullen, Webb | 49 min |
| Apr 9, 8:57 PM CDT | Severe Thunderstorm Warning | CRP | Duval, La Salle, Live Oak, McMullen, Webb | 48 min |
| Apr 9, 9:06 PM CDT | Special Weather Statement | CRP | La Salle | 24 min |
| Apr 9, 9:35 PM CDT | Special Weather Statement | CRP | Jim Wells | 40 min |
| Apr 10, 3:06 PM CDT | Fire Weather Watch | CRP | Bee, Duval, Goliad, Jim Wells, Kleberg, La Salle and 7 more | 24 hr |
| Apr 10, 5:50 PM CDT | Small Craft Advisory | CRP | 6 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.